Medical Conditions Associated With Heroin Use
As I began to run out of areas, I shot higher into my back and got an abscess. The size was somewhere between a golf ball and a tangerine. They lanced it in the Emergency Room. They gave me Novocain, but the doctor said that it probably wouldn’t do any good, he was right and I was hurting quite a bit. It wasn’t just the slicing of the area with the scalpel that hurt; the doctor also had to squeeze the lump to get all the pus out of the infected area. After that, they would pack it with this special long stringy gauze. This involved taking a long Q-tip and pushing the gauze into the open slit.
The next time an abscess developed on my butt, they couldn't lance it in the ER; I had to have an operation. Panic sets in for the heroin addict when being admitted to the hospital. First, you don't want to be dope sick. Secondly, you are afraid the painkillers they give you won't do the trick to kill the pain because you are so opiate-tolerant. Nowadays the medical professionals deal with these issues a lot better. I had to stay about 3-5 days and when I got out and my sister took care of me; someone had to change the dressings twice a day. Another thing about abscesses, they have to heal from the inside out. They don't stitch up the wound like when you get your appendix out, or gash your leg open with an axe. So guess what, the wound left open is large and deep. My sister was in for a shock, a lot of hard work, and an experience she will never forget. Another thing is for the same reason you have to have pain medicines for the bandage changes. They are very intrusive and painful.
I have known people to get lung abscesses from using heroin in a nasal bottle and inhaling it as a means to administer the drug. Cerebral abscesses are not common but can occur as well. I remember my third major abscess, this time just above the right hip on my side. After leaving the hospital after a few days, it was hard for me to change the dressings on my wounds even though it was on my right side and I could reach it. Being strung out on heroin, living on the streets, and from house to house, you tend to travel light. At first, I had a large bag of gauze, tape, and a pure water solution they had given me in order to rinse the wound. It wasn’t too long and I resorted to a disposable baby diaper and duct tape. I remember during this time I managed to make it to the Doctor’s office for a check up, probably because I thought I could get some pain pills, anyway, I expected to get chewed out for using such primitive means to bandage my wound. Instead, the nurse realizing the reality of living as an addict said, “Well, you do what you have to do, it’s better than nothing”.
A common condition you may get using heroin is Cellulitis. This is when bacteria gets into a crack or cut in your skin. This can happen either at the injection site or from other conditions that allow the bacteria to have access. This usually happens on the legs and sometimes the face. I should mention here that this condition is not limited to heroin users; anyone can develop it. It usually starts from “staff” and “strep” strains of bacteria. Like other conditions, you are more likely to acquire cellulitis when using heroin. After contracting cellulitis, the skin becomes infected and causes redness and swelling in your legs. Although this is a skin condition, if left untreated it can become more serious and lead to necrotizing fasciitis, commonly known as the flesh-eating bacteria. It's not uncommon for an addict to get severe cellulitis, causing deep pits in the skin like shown in the photo. These are like ulcers and are very ugly. Along with this comes an enormous amount of swelling. Although being diagnosed with cellulitis when being treated for another heroin related condition, it was never as bad as Corrie's leg shown to the left.
I also have had DVT, which stands for Deep Vein Thrombosis; this condition is where blood clots form in the lower legs. DVT can develop under different conditions. In my case, it was due to my constant injections into my legs. It doesn’t take a genius to figure out that shooting this filthy black dope, with the consistency of molasses into your blood stream, causes damage. It's amazing how much the human body can take, and at the same time, it will only take so much before it shuts down. If the thickness of the dope doesn’t get you, the impurities will. Between the impurities from an un-sterile product and the way administered, you really stand a good chance of developing some sort of medical condition. Interesting enough while researching different DVT causes, I came across a substance listed as a primary element in the cause of DVT associated with IV drug use. It was talc; you may know it as talcum powder or baby powder. This is very hard on your circulatory system. As a youngster, my mother taught me to thicken gravy with flour. This is sort of the same idea. Talc is found as a “cut” in the morphine base they use to make heroin, mostly what is called “China White”. In production however, if the illegal lab buys the morphine instead of making their own from opium gum, the morphine they are buying probably has been “cut”. The purpose is not to thicken the morphine, but to stretch it in order to make more money. Talc is a similar compound in appearance as morphine and so it would be harder to detect. The fact that it thickens the blood is a separate issue. They use a number of different things to cut bulk illegal morphine and heroin. Besides talc, quinine is used. Quinine is used for the treatment of malaria; it is harmless except when high quantities are taken. Under lab analysis, heroin has been found to have in it things like rat poison, strychnine, feces, lydocaine, and a number of other substances that would be less than welcome in any body. Incidentally, shooting heroin into your lower legs can leave lesions. I have had a large one on my leg before. It is like a mosquito bite, except it grows into this large sore like a volcano. Eventually the pus and “yuk” underneath moves its way to the surface and erupts. It may take a long time to heal as in the case of a diabetic ulcerated sore. They also can leave large discolored scars and in my case, it did, shown here to the left.
DVT can lead to a condition called PE - Pulmonary Emboli. This is where the clots move through the blood stream into one or both lungs. I developed PE due to my poor management of DVT. Once you get blood clots due to IV drug use, and continue to use drugs, you will most certainly have this condition off and on. The treatment for DVT is mainly a pill called Coumadin®, (warfarin) which is an anti-coagulant. This thins your blood so the clots can break up and new ones not form so easily. The regiment of Coumadin® has to be regulated with frequent blood tests. When I was strung out on heroin, it was hard to follow the after-care instructions, plus I just didn’t care. Eventually the clots moved from my lower legs into my thighs. When this happened, I was hospitalized and put on an intravenous version of the anticoagulant called heparin. I left the hospital without the staff’s knowledge. After about a week I started to notice, I could hardly walk, and I was really winded and short of breath. I went back into the hospital, low & behold, the clots moved into my lungs. This can be deadly; the mortality rate is about 30 percent. This time they gave me limited narcotics along with Ativan®. I was goofy, and didn’t think much about what the doctor said, which was, “If you keep this up, you will die.” They didn’t have much confidence in me quitting heroin anytime soon and I already proved I couldn’t manage the Coumadin® regiment, so they put in my body what’s called a Vena Cava Filter™. This is an umbrella shaped device placed in the main vein. The vena cava vein travels through the mid section of your body. This was to insure that no clots would enter into my heart or lungs.
Wounds from abscesses that are severe require some kind of wound closure. Before this is done the wound has to heal and modern technology allows a much more efficient way. Below are some diagrams and text on the subject of wound care.
The V.A.C.® ATS® System
My experience with the wound-vac machine: